Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 60, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 2, 2004, 4:57 PM CST for Gaines County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 2, 2004, 4:57 PM CST (22:57 UTC)
- Expired
- Apr 2, 2004, 6:00 PM CST
- In force
- 63 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 88 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973 WUUS54 KMAF 022257 SVRMAF TXC165-030000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 PM CST FRI APR 2 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL GAINES COUNTY IN WEST TEXAS * UNTIL 600 PM CST * AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 13 MILES SOUTH OF SEMINOLE...AND MOVING NORTH AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... SEMINOLE AND THE FAIRVIEW COMMUNITY. TO REPORT SEVERE WEATHER...CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 5 9 7 3 2 2 0. LAT...LON 3253 10281 3241 10266 3277 10232 3283 10279 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:50 PM CST, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 2, 2:50 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 250 PM CST FRI APR 2 2004 .SHORT TERM... SHORTWAVE SEEN ON WATER VAPOR IMAGERY NEAR THE BIG BEND MOVING NORTHEAST TOWARD THE PERMIAN BASIN. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN THE TRANS PECOS AND WESTERN PERMIAN BASIN ALONG THE LEADING EDGE OF THE LARGE SCALE ASCENT ASSOCIATED WITH THE WAVE. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST AHEAD...ALONG AND JUST BEHIND THE SYSTEM THIS EVENING. WILL CONTINUE TO MENTION SEVERE WORDING IN THE ZONES THIS EVENING AS CAPE OF 1000-2000 K/KG INTERACTS WITH INCREASING WIND SHEAR FROM THE SOUTHWEST. WILL PAINT THE HIGHEST POPS IN THE EXTREME WESTERN LOW ROLLING PLAINS WHERE THEY WILL BE AHEAD OF THE WAVE THE LONGEST. WILL MENTION LOCALLY HEAVY RAIN PER ONGOING FLASH FLOODING AND THE CONTINUED POTENTIAL FOR FLOODING AS MORE DEVELOPMENT TAKES PLACE THIS EVENING. THUNDERSTORM INTENSITY AND COVERAGE SHOULD DECREASE AFTER MIDNIGHT AS THE WAVE MOVES NORTHEAST OF THE REGION AND CONTINUED LOSS OF HEATING. .LONG TERM... PATTERN ACRS CONUS CONTINUES TO BE DOMINATED BY SEMI-PERMANENT UPPER LOW IN THE E AND CUTOFF LOW ACRS SW WITH RIDGE AXIS NW-SE ACRS WRN HIGH PLAINS TO THE SE TX COAST. STRONG NRN STREAM ACRS SRN CANADA WILL AMPLIFY SENDING FRONT S INTO PLAINS REACHING PB SAT PM. MSL GRADIENT ON ORDER OF 4 MB/100NM WILL BE WORTH AT LEAST 15-25 MPH TMW AFTERNOON INTO EVENING AND 25-35 MPH THRU GDP PASS. AS FRONT MOVES INTO TRANS PECOS MID AFTERNOON EXPECT COMBO OF ELEVATED HEAT SOURCES/FRONTAL BOUNDARY/7.5-8 C/KM LR/S WILL RESULT IN DEVELOPMENT OF TSTMS...MORE-SO N OF VAN HORN WHERE BEST MID LEVEL FORCING IS PROGGED TO BE COINCIDENT WITH BETTER MSTR. 0-6KM BULK SHEAR FAVORABLE FOR SEVERE BUT INSTABILITY LOOKS MARGINAL. LATE SAT NIGHT INTO SUN AM CHC FOR RN/TSTMS WILL INCREASE SIGNIFICANTLY AS MID LEVEL FLOW BACKS AND LOW LEVEL WINDS VEER SE INCREASING WAA. MEANWHILE DEEP PERSISTENT (TIME/SPACE) 85H-3H LAYER OMEGA FIELDS SUGGEST VERY STRONG FORCING ACRS W TX/SE NM. AS SUCH WILL EXTEND LIKELY POPS INTO SUNDAY... ESPECIALLY NW PB AND SE NM. COULD SEE FLOODING PROBLEMS ALONG PECOS RIVER TRIBUTARIES IN SE NM SUN/MON WITH FLASH FLOOD WATCHES/WARNINGS POSSIBLE. WILL INCLUDE HIGHLIGHTS IN HWO. UPPER LOW FINALLY LIFTS NE ON MONDAY AND WILL TREND POPS BUT KEEP THEM IN SCT CATEGORY. YET ANOTHER UPPER LOW TO DEVELOP IN SW FLOW BRINGING POPS BACK INTO FCST BY THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 54 65 46 59 / 60 40 20 60 CARLSBAD NM 47 66 48 61 / 30 50 80 70 DRYDEN TX 56 75 53 66 / 30 50 60 70 FORT STOCKTON TX 52 70 49 63 / 30 50 60 70 GUADALUPE PASS TX 44 64 40 55 / 30 40 80 70 HOBBS NM 47 65 44 59 / 40 40 60 70 MARFA TX 43 69 44 61 / 20 40 60 60 MIDLAND INTL AIRPORT TX 53 69 47 60 / 40 40 40 60 ODESSA TX 52 69 47 61 / 40 40 40 60 WINK TX 51 72 49 65 / 30 50 60 60 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Apr 2, 2:15 PM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CST FRI APR 2 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CST (115 PM MST) FRI APR 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING FOR MUCH OF THE PERMIAN BASIN AND THE TRANS PECOS REGION OF WEST TEXAS FOR THAT PART OF WEST TEXAS EAST OF A SEMINOLE...WINKLER...TO PECOS LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. WIDELY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS THE AREA AS A STRONG UPPER LEVEL DISTURBANCE ROTATES NORTHEASTWARD FROM THE BIG BEND REGION INTO NORTH TEXAS OVERNIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE THIS EVENING AND WILL BE CAPABLE OF PRODUCING WIND GUSTS NEAR 60 MPH...HAIL SIZE GREATER THAN PENNIES...AND DEADLY CLOUD TO GROUND LIGHTNING. ADDITIONALLY...RAINFALL RATES APPROACHING TWO INCHES PER HOUR COULD PRODUCE LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...AND OTHER AREAS SUSCEPTIBLE TO HIGH WATER. THUNDERSTORMS ARE EXPECTED TO DIMINISH IN COVERAGE AND INTENSITY LATER TONIGHT. HOWEVER...GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL CAN BE EXPECTED FROM THE STRONGEST STORMS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A STRONG UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE EAST FROM THE DESERT SOUTHWEST LATE THIS WEEKEND AND EARLY NEXT WEEK INTO EXTREME WEST TEXAS AND SOUTHEAST NEW MEXICO. THIS STORM SYSTEM HAS THE POTENTIAL TO PRODUCE A PROLONGED PERIOD OF HEAVY RAINFALL...WHICH COULD RESULT IN FLOODING OR FLASH FLOODING ACROSS SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 12:35 PM CST | Severe Thunderstorm Warning | MAF | Mitchell | 55 min |
| Apr 2, 1:23 PM CST | Flash Flood Warning | MAF | Mitchell | 3 hr |
| Apr 2, 1:37 PM CST | Flash Flood Warning | MAF | Scurry | 3 hr |
| Apr 2, 3:08 PM CST | Severe Thunderstorm Warning | MAF | Brewster | 52 min |
| Apr 2, 3:33 PM CST | Severe Thunderstorm Warning | MAF | Dawson | 42 min |
| Apr 2, 5:06 PM CST | Severe Thunderstorm Warning | MAF | Andrews | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.